A Ritalin overdose can occur when an individual has accidentally or intentionally ingested more of the drug than the body can sufficiently process. Ritalin (methylphenidate) belongs to a distinct group of medications that are classified as psychostimulants; these drugs are most commonly used for both adults and children, who have been diagnosed with Attention Deficit Hyperactivity Disorder, but are also used in the treatment of orthostatic tachycardia syndrome and to treat certain sleeping disorders such as Narcolepsy. Ritalin works through stimulating the central nervous system by affecting certain chemicals in the brain, which are reported to affect attention span and behavior.
Although Ritalin is liberally prescribed in the United States for the treatment of ADHD and ADD, this does not remove the possibility of an individual becoming dependent on the drug or the risk of a Ritalin overdose when an individual abuses the medication in order to get high or takes more of the drug than has been prescribed. Ritalin should not be prescribed to individuals that are emotionally unstable, or that have a history of substance abuse problems, as these patients may be more likely to take more of the drug than has been prescribed, which will increase the risk of a Ritalin overdose. Long term use of Ritalin may lead to reduced effectiveness, drug dependence and episodes of abnormal behavior.
Many individuals that are prescribed Ritalin will take the stimulant for very long periods of time; such long term use of the drug will greatly increase the possibility of developing a tolerance to the medication. When a person develops a tolerance to Ritalin, they will begin to have a diminished response to the drug over time. Because Ritalin is reported to be highly addictive, the possibility of developing a tolerance to the drug is heightened. Tolerance to this medication will cause the user to have to take higher doses of the drug in order to produce the desired effect, which, in turn, could increase the risk of a potentially fatal Ritalin overdose.
Ritalin should not be taken with certain other types of medications which may include, but are not limited to, antidepressants, blood thinners, and anti-seizure medications, as a serious and potentially fatal drug interaction could possibly occur. Taking Ritalin and Thorazine (Chlorpromazine) together can alter the way that the brain reacts to the medication, making the drug much less effective. Taking Ritalin with high doses of certain types of stomach antacid medications has been reported to increase the amount of the drug in the blood; this particular type of a drug interaction can increase the risk of a Ritalin overdose.
The most commonly reported side effects that are related to Ritalin use, include, but are not limited to: overstimulation, restlessness, insomnia, dizziness, headache, dry mouth, loss of appetite, erectile dysfunction, unpleasant taste, diarrhea, and constipation. Ritalin has also been reported to cause high blood pressure, but in most cases, this increase is temporary and will not commonly lead to any significant long term problems. Some of the more serious, but much less common side effects of Ritalin may include: uncontrolled motor tics and tremors, pounding irregular heartbeat, chest pain, extreme agitation, aggression, mood swings, depression, paranoid thought patterns and difficulty urinating. By far, the most serious side effect of this stimulant drug is the risk of a potentially fatal Ritalin overdose.
A Ritalin overdose could be extremely dangerous and in many instances, could be life-threatening. The symptoms of a Ritalin overdose may include but may not be limited to: abdominal cramps, aggressiveness, confusion, depression, diarrhea, fatigue, hallucinations, high fever, hallucinations, high or low blood pressure, irregular heartbeat, nausea, panic, rapid breathing, restlessness, vomiting, tremor, convulsions or coma.
Emergency medical treatment should be summoned at the first possible indication of a Ritalin overdose, as a sense of urgency could mean the difference between life and death, in this type of an emergency situation. The treatment protocol for a Ritalin overdose can vary depending on a various factors such as how much of the drug has been taken or if the medication has been combined with alcohol or any other types of drugs.
Treatment for a Ritalin overdose will most likely include an assessment of the patient's medical and drug use history and a thorough physical examination. The medical staff will closely monitor the individual's heart rate and breathing patterns, and they may also administer fluids via an intravenous line. If the Ritalin overdose is determined to be the result of an addiction to the drug, the patient should seek professional drug rehab treatment as soon as possible.